North Dakota, 2013

Flooding in North Dakota, May 20 to 28, 2013

May 20 to 28, 2013 · NWS FGF · 3 events in 3 counties and zones

A vertically stacked low pressure system brought persistent rain across eastern North Dakota. The most rain, four to six inches, fell across portions of Pembina, Cavalier, and Walsh counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
$750,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A vertically stacked low pressure system brought persistent rain across eastern North Dakota. The most rain, four to six inches, fell across portions of Pembina, Cavalier, and Walsh counties. The highest amount, nine inches, fell near Walhalla.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 20, 6:08 AM CST, 4 hours 34 minutes earlier.

Area forecast discussion, May 20, 6:08 AM CST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
708 AM CDT MON MAY 20 2013

.UPDATE...
ISSUED AT 708 AM CDT MON MAY 20 2013

MAIN CHANGE FOR THE MORNING UPDATE HAS BEEN TO GO WITH AN AREAL
FLOOD WATCH. GROUND TRUTH REPORTS COMING IN SHOW THAT THE RADAR
HAS BEEN UNDERESTIMATING RAINFALL IN SPOTS. GIVEN THAT WE ALREADY
HAVE SOME REPORTS OF RURAL ROADS IN PEMBINA COUNTY UNDER DUE TO
OVERLAND FLOODING AND THE FACT THERE COULD BE AN INCH OR MORE ON
TOP OF ALREADY SATURATED GROUND THROUGH TOMORROW...WILL GO WITH A
WATCH ACROSS THE ENTIRE CWA. ALSO EXTENDED WIND ADVISORY TO 06Z AS
GUIDANCE SHOWS WINDS PICKING UP THIS EVENING.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 339 AM CDT MON MAY 20 2013

PRECIP AND WINDS WILL BE THE MAIN FORECAST CONCERN FOR THE SHORT
TERM.

THE UPPER LOW CENTERED OVER SD WILL CONTINUE TO WOBBLE OVER THE
REGION THROUGH THE EARLY PART OF THE WORK WEEK. BANDS OF SHOWERS
AND A FEW THUNDERSTORMS WILL CONTINUE TO MOVE NORTHWESTWARD
THROUGH THE CWA AS THE LOW ROTATES TO OUR SOUTHEAST. ANOTHER INCH
TO INCH AND A HALF OF RAIN WILL BE POSSIBLE IN SOME AREAS THROUGH
TODAY WITH MORE EXPECTED TOMORROW. EXACT PLACEMENT OF HEAVIEST
RAINFALL IS STILL SOMEWHAT UNCERTAIN...BUT AT THIS POINT THE
NORTHERN COUNTIES SEEM THAT THEY COULD SEE THE MOST AS MODELS SHOW
THE 700MB DEFORMATION BAND PIVOTING OVER THE AREA. THERE HAVE
BEEN SOME REPORTS OF SOME OVERLAND FLOODING IN WESTERN PEMBINA
COUNTY...SO ISSUED AN AREAL FLOOD ADVISORY FOR THAT REGION. SOME
LOCATIONS HAVE RECEIVED ENOUGH RAINFALL THE PAST FEW DAYS THAT
ADDITIONAL ACCUMULATIONS COULD CREATE OVERLAND FLOOD PROBLEMS IN
AREAS WHERE THERE HAS NOT BEEN TIME TO SOAK IN. ON THE OTHER
HAND...THE HEAVIEST RAINFALL HAS BEEN VERY SPOTTY AND SOME
LOCATIONS HAVE ONLY HAD HALF AN INCH OR SO. DUE TO THE SPOTTY
NATURE OF THE RAIN THAT HAS OCCURRED WILL HOLD OFF ON ANY AREAL
FLOOD WATCHES FOR THE TIME BEING.

THE SFC LOW WILL BE CENTERED OVER THE SOUTHERN RED RIVER VALLEY
THROUGH MUCH OF THE DAY TODAY...WITH THE MODELS SHOWING SOME
SLIGHT DIFFERENCES IN EXACT PLACEMENT. THERE WILL BE A TIGHT
PRESSURE GRADIENT OVER OUR NORTHWESTERN COUNTIES THROUGH MUCH OF
THE DAY. GFS HAS SOME WINDS NEAR 50 KTS AT 900MB THAT COULD MIX
DOWN AND MAKE KDVL AREA VERY GUSTY...BUT THE NAM IS NOT NEARLY AS
STRONG. SITES HAVE FALLEN BELOW ADVISORY CRITERIA...BUT THINK THAT
THE NORTHWESTERN COUNTIES WILL PICK UP AGAIN LATER ON THIS MORNING
AS THE SFC LOW HEADS EAST AND THE GRADIENT TIGHTENS A BIT. WILL
KEEP THE WIND ADVISORY GOING FOR NOW AND HAVE EXTENDED IT A BIT
INTO THIS EVENING AS IT MAY TAKE A BIT FOR WINDS TO DIE OFF.

THE UPPER LOW AND SFC LOW WILL IT WILL SINK FURTHER TO THE SOUTH
TONIGHT INTO TUESDAY. PRECIP WILL CONTINUE TO ROTATE INTO THE CWA
THROUGH TUESDAY AFTERNOON. KEPT VERY HIGH POPS GOING FOR TONIGHT
INTO TUESDAY WITH ANOTHER HALF AN INCH OR SO OF ACCUMULATION
POSSIBLE IN SOME AREAS.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 339 AM CDT MON MAY 20 2013

THE UPPER LOW WILL FINALLY BEGIN TO MOVE OFF TO THE EAST TUESDAY
NIGHT. THERE COULD STILL BE SOME PRECIP BANDS AT LEAST OVER OUR
SOUTHERN COUNTIES SO KEPT POPS LIKELY THROUGH WEDNESDAY MORNING IN
THAT AREA WITH LESSER AMOUNTS FURTHER NORTH. THERE WILL BE SOME
LINGERING CLOUDS AND CHANCE FOR PRECIP INTO WEDNESDAY OVER THE
SOUTH WHICH WILL KEEP TEMPS BELOW 60...WHILE THE NORTH WILL SEE
MORE SUN AND GET A BIT WARMER. THE DRYING AND CLEARING TREND WILL
CONTINUE INTO WEDNESDAY NIGHT.

THURSDAY-SUNDAY...DRY AND PLEASANT CONDITIONS ARE EXPECTED FOR
THURSDAY AND FRIDAY AS A SFC RIDGE NOSES INTO THE NORTHERN PLAINS.
THE 00Z GFS/ECMWF ARE IN DECENT AGREEMENT FOR NEXT WEEKEND WITH THE
MID/UPPER RIDGE AXIS SHIFTING SLOWLY EAST INTO THE UPPER MIDWEST AND
A LONGWAVE TROUGH OVER THE WEST. AS THE UPPER FLOW BECOMES MORE
SOUTHWESTERLY ACROSS THE HIGH PLAINS NEXT WEEKEND...CHANCES FOR
SHOWERS AND THUNDERSTORMS MAY BEGIN TO INCREASE OVER THE AREA. TEMPS
ARE EXPECTED TO REMAIN NEAR SEASONAL AVERAGES THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 708 AM CDT MON MAY 20 2013

MVFR TO IFR CEILINGS AND VIS WILL CONTINUE THROUGH MUCH OF THE DAY
WITH RAIN ON AND OFF. HARD TO TELL JUST WHEN THE HEAVIER SHOWERS
WILL COME INTO THE TAF SITES AND TAKE CONDITIONS LOWER. WILL HAVE
TO KEEP AN EYE ON THINGS. THINK THAT THE RAIN AND 700-1500 FT
CEILINGS WILL CONTINUE THROUGH THE ENTIRE TAF PERIOD. WINDS WILL
PICK UP OUT OF THE NORTHEAST AT 15 TO 25 KTS WITH HIGHER WINDS
AROUND KDVL OF 25 TO 35 KTS.

&&

.HYDROLOGY...
ISSUED AT 339 AM CDT MON MAY 20 2013

A RIVER FLOOD WARNING HAS BEEN ISSUED FOR THE PEMBINA RIVER AT
WALHALLA. RUNOFF FROM THE RAINFALL OVER THE PAST FEW DAYS HAS
RESULTED IN RIVER LEVELS RISING INTO MINOR FLOOD STAGE. THE
PEMBINA RIVER AT NECHE IS FORECAST TO RISE INTO MAJOR FLOOD STAGE
EARLY THIS WEEK. HOWEVER...SOME UNCERTAINTY EXISTS WITH THESE
FORECASTS BASED ON FUTURE PRECIP AS WELL AS PLACEMENT AND
MAGNITUDE OF RAINFALL OVER THE PAST FEW DAYS.

ALSO ISSUED A FLOOD ADVISORY FOR WESTERN PEMBINA COUNTY...WITH SOME
REPORTS OF OVERLAND FLOODING NEAR MOUNTAIN ND. THE POTENTIAL FOR
ADDITIONAL OVERLAND FLOODING WILL NEED TO BE MONITORED.

OTHERWISE...GIVEN THE RECENT RAIN AND THE POTENTIAL FOR ANOTHER 1 TO
2 INCHES OF RAINFALL OVER THE NEXT FEW DAYS...SEVERAL RIVER FORECAST
POINTS ALONG THE MAINSTEM RED AND SURROUNDING TRIBUTARIES MAY REACH
FLOOD STAGE. RIVER FLOOD WATCHES REMAIN IN EFFECT FOR SITES THAT MAY
RISE ABOVE FLOOD STAGE. SOME UNCERTAINTY EXISTS IN THESE
FORECASTS...AND THE RIVER RESPONSES WILL DEPEND ON FUTURE RAINFALL
AMOUNTS AND PLACEMENT...AS WELL AS HOW MUCH OF THE RAINFALL RUNS OFF.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH THROUGH TUESDAY EVENING FOR NDZ006>008-014>016-024-
     026>030-038-039-049-052>054.

     WIND ADVISORY UNTIL 1 AM CDT TUESDAY FOR NDZ006>008-014-015-054.

MN...FLOOD WATCH THROUGH TUESDAY EVENING FOR MNZ001>009-013>017-
     022>024-027>032-040.

     WIND ADVISORY UNTIL 1 AM CDT TUESDAY FOR MNZ004.

&&

UPDATE...JR
SHORT TERM...JR
LONG TERM...MAKOWSKI
AVIATION...JR
HYDROLOGY...MAKOWSKI
Hazardous weather outlook, May 20, 4:40 AM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
540 AM CDT MON MAY 20 2013

NDZ006>008-014-015-054-211045-
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-WESTERN WALSH-
540 AM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL PICK UP THIS AFTERNOON AND EVENING INTO THE 25 TO 35
MPH RANGE WITH GUSTS UP TO 45 MPH POSSIBLE. THE HIGHEST WINDS WILL
BE IN THE HIGHER ELEVATIONS NEAR THE TURTLE MOUNTAINS AND IN THE
VICINITY OF RAIN SHOWERS.

RAIN WILL CONTINUE TO MOVE THROUGH THE REGION ON AND OFF
THROUGHOUT TODAY AND TONIGHT. ADDITIONAL RAINFALL AMOUNTS WILL
RANGE FROM A HALF AN INCH TO AN INCH AND THREE QUARTERS. RAINFALL
AMOUNTS FROM THE PAST DAY HAVE VARIED QUITE A BIT...BUT IF HEAVIER
ADDITIONAL AMOUNTS TODAY FALL AT THE LOCATIONS THAT HAVE ALREADY
RECEIVED HEAVY RAIN...THERE COULD BE SOME PROBLEMS WITH LOCALIZED
LOW LAND FLOODING.

THE RAIN HAS STARTED RISES ON THE PEMBINA RIVER AT WALHALLA AND AT
NECHE. WALHALLA HAS GONE INTO MINOR FLOOD STAGE AND IS EXPECTED
BEGIN FALLING THIS AFTERNOON. NECHE IS EXPECTED TO RAPIDLY RISE
TO ABOVE FLOOD STAGE TONIGHT. MUCH WILL DEPEND ON ADDITIONAL
RAINFALL TODAY...SO STAY TUNED TO RIVER FLOOD STATEMENTS FOR
FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AREAS OF LIGHT TO MODERATE RAIN WILL CONTINUE THROUGH TUESDAY.
TOTAL RAIN AMOUNTS COULD RANGE FROM 2 TO 4 INCHES. FLOOD WATCHES
CONTINUE FOR MANY LOCATIONS ALONG THE MAINSTEM RED RIVER AND
WARNINGS FOR THE PEMBINA RIVER AT WALHALLA AND NECHE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ001>009-013>017-022>024-027>032-040-NDZ016-024-026>030-038-039-
049-052-053-211045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-EASTERN WALSH-EDDY-
NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-
540 AM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL CONTINUE TO MOVE THROUGH THE REGION ON AND OFF
THROUGHOUT TODAY AND TONIGHT. ADDITIONAL RAINFALL AMOUNTS WILL
RANGE FROM A HALF AN INCH TO AN INCH AND THREE QUARTERS. RAINFALL
AMOUNTS FROM THE PAST DAY HAVE VARIED QUITE A BIT...BUT IF HEAVIER
ADDITIONAL AMOUNTS TODAY FALL AT THE LOCATIONS THAT HAVE ALREADY
RECEIVED HEAVY RAIN...THERE COULD BE SOME PROBLEMS WITH LOCALIZED
LOW LAND FLOODING.

FLOOD WATCHES CONTINUE AT MANY LOCATIONS ALONG THE MAINSTEM RED
RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AREAS OF LIGHT TO MODERATE RAIN WILL CONTINUE THROUGH TUESDAY.
TOTAL RAIN AMOUNTS COULD RANGE FROM 2 TO 4 INCHES. FLOOD WATCHES
CONTINUE FOR MANY LOCATIONS ALONG THE MAINSTEM RED RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Walsh

When
May 20, 10:42 AM CST to May 28, 10:00 AM CST
Where
Walsh County, 5 mi NW of Hoople to 5 mi SW of Hoople
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
48.581, -97.707

Township roads were closed and culverts washed out near Hoople in Dundee Township.

Flood, Pembina

When
May 20, 11:05 AM CST to May 28, 10:00 AM CST
Where
Pembina County, 5 mi NW of Crystal to 5 mi SW of Crystal
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
48.651, -97.747

Western portions of Crystal prepared for evacuation as small stream flooding encroached on the community.

Flood, Cavalier

When
May 20, 12:19 PM CST to May 28, 10:00 AM CST
Where
Cavalier County, 5 mi NW of Olga to 5 mi SW of Olga
Cause
Heavy Rain
Property damage
$200,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
48.851, -98.108

Several farm fields and farm access roads were flooded in south Olga Township.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445231, 445230, 445229.